Metformin and Nausea
Metformin is one of— if not the most— prescribed oral medication for individuals with Type 2 diabetes all around the world. Metformin regulates high blood sugar levels by stimulating better insulin response from the body’s cells and reducing the amount of glucose the liver produces and releases into the bloodstream.
Metformin and nausea
The most common side effect of taking Metformin is nausea and mild gastric disturbances, usually at the onset of treatment. This is due to the body’s natural response to the introduction of the foreign substance, Metformin, into the system.
In most occurrences it goes away on its own in as early as two days, when the body has already fully adjusted and accepted the treatment. In some cases it may last for up to two weeks, depending on the body’s response to the treatment.
In a few cases, nausea may persist even longer than that. This shouldn’t be cause for panic, as long as it doesn’t result in the development of any other side effects. However, for any adverse side effects, a physician must be consulted immediately. A complete list of Metformin side effects can be found here.
Here are a few tips to manage the nausea that is associated with Metformin:
- Take Metformin with a meal.
Gastric disturbances are less likely to occur on a full stomach, for the body’s digestive juices and acids will fixate upon the meal itself and not on the medication.
- Switch to extended-release (ER) Metformin.
The ER Tablets have a film coating that allows for the slow release of the medication into the stomach, therefore lesser adverse effects are expected of it. The Metformin ER Tablets should not be crushed, split, broken, or chewed.
- Do not jump into dietary changes and supplements.
Regardless of testimonies on the internet about changing dietary fixtures and intake of various supplements to reduce Metformin’s side effects, there is no scientific evidence present to support these claims. All dietary changes must be recommended and approved by a doctor and dietician.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.